Jump to content

Vancomycin IV push in the OR

Operating Room   (33,346 Views 35 Comments)
by Guest JeannieM Guest JeannieM (Guests)

0 Profile Views; 0 Posts

Hi! I need some help from my OR colleagues. Recently we've had physician and anesthesiology groups giving Vancomycin IV push to anesthetized patients within the OR setting. I'm a broad-spectrum CNS with NO operating room experience, and this has been brought to my attention as a patient advocacy issue. I've done a websearch and litsearch and haven't found anything. Is giving Vanc. IVP now a common practice in these settings, and if so, have you seen "red man syndrome" or other negative effects? Thanks so much for the help. JeannieM

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

1,244 Posts; 8,837 Profile Views

I have never heard of giving Vanco IVP. I usually see it as 1 gm. in 250 ml of NS over a period of 2 hours or more IV piggyback.

Red man syndrome is a new one to me too. Would that be a rash?

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

135 Posts; 3,277 Profile Views

Vancomycin IVP seems wrong to me too. I checked my drug guides and they say it should not be "administered rapidly or as a bolus, to minimize risk of thrombophlebitis, hypotension, and "red man (neck)" syndrome, etc.

I work in pharmacy, so I will ask our PharmD about this and let you know what he has to say. In my opinion, it doesn't sound safe. :o

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

1,244 Posts; 8,837 Profile Views

An IV Piggyback is a secondary bag of medicine linked to the main IV fluid.... for instance, if a pt has 1/2 NS at 50 cc/hr, you link the Vanco to the top of the line and that way the main IVF auto-flushes when the Vanco finishes.

Share this post


Link to post
Share on other sites

live4today is a RN and specializes in Community Health Nurse.

5,099 Posts; 22,694 Profile Views

I've never heard of giving Vanco IVP either. Maybe they think they can get away with it more when the patient is still under anesthesia because the patient won't remember the "rush" from the redman's syndrome they would get, or the burning sensation in their veins from it being pushed so rapidly, or the drop in blood pressure that accompanies rapid administration of that drug as IVP methods tend to do. Whatever their rationale, it warrants an explanation. Have you followed the care of these patients after they come to and return to their hospital rooms before discharge and after to see if they've suffered any "ill effects" from the drug being given to them that way? Also, are the docs documenting that they have given Vanco IVP in the patients charts, or are they listing it as being given the usual piggyback route? Just curious. :)

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

1,244 Posts; 8,837 Profile Views

Hey, lookee what I found.... at http://nursing.about.com/library/1999/bldyk040302.htm?iam=dpile_1&terms=vancomycin+ivp

Hope the link works; if not, paste it in.

Did You Know...

 

 

...what causes red-man syndrome?

 

Red-man syndrome (RMS), also known as red-neck syndrome and red-person syndrome, is a non-allergic histamine reaction to the administration of Vancomycin. Vancomycin is a potent antibiotic that is used for prophylaxis against and treatment of serious gram-positive infections. It is usually administered IV, but can also be administered orally or into the peritoneum in peritoneal dialysis patients. (IM injection can cause tissue destruction.) It is not easily dialyzed, making it a good choice for hemodialysis patients, too.

 

RMS can occur in any patient receiving Vancomycin, but is most likely to occur in patients receiving it by IV infusion more quickly than the recommended infusion rate.

 

Symptoms include:

 

Chills and/or fever;

Fainting;

Tachycardia;

Hives & itching;

Hypotension;

Nausea or vomiting; and/or

Rash or redness of the face, base of neck, upper body, back, and arms.

In severe cases, symptoms may be severe enough to cause cardiovascular collapse and is a true medical emergency. Symptoms look like an allergic reaction, but can be distinguished from anaphylaxis by measurement of serum tryptase levels.

 

The University of Iowa's Virtual Hospital offers the following recommendations to reduce the risk of red-man syndrome:

 

Infuse doses of 1000 mg or less over at least sixty minutes;

Infuse doses greater than 1000 mg over at least 90 minutes;

Dilute 1000 mg doses in at least 250 ml of 5% dextrose in water for infusion in a peripheral vein;

Consider premedicating patients who have had RMS with prior infusions with an antihistamine and lengthen the infusion time to two hours.

Here's a continuing education article on red-man syndrome which includes an excellent case study and nursing interventions.

Share this post


Link to post
Share on other sites

live4today is a RN and specializes in Community Health Nurse.

5,099 Posts; 22,694 Profile Views

Sounds like those docs and anethesiologists need to be reported for doing something totally unkosher - medically speaking. Hmmmm...don't you guys think? :confused:

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

135 Posts; 3,277 Profile Views

I asked our Director of Pharmacy about this at work today. He could see no reason to push Vancomycin. He also mentioned the "redman" syndrome right away.

I think if I were you I would let your supervisor know or even talk to pharmacy and get your hospitals policy from them.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×